Alert archive / Virginia / Wind Advisories in 2024

Wind Advisory 8, NWS Blacksburg, VA

March 9, 20245 counties in North Carolina; 27 counties in Virginia; 4 counties in West Virginia

NWS Blacksburg, VA issued this wind advisory at Mar 9, 2024, 2:32 AM EST for 5 counties in North Carolina; 27 counties in Virginia; 4 counties in West Virginia. It took effect at Mar 10, 2024, 6:00 AM EDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2024, 2:32 AM EST (07:32 UTC)
In effect from
Mar 10, 2024, 6:00 AM EDT
Expired
Mar 11, 2024, 12:00 PM EDT
In force
30 hr
Issued by
NWS Blacksburg, VA
All 36 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS71 KRNK 090732
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
232 AM EST Sat Mar 9 2024

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-092000-
/O.NEW.KRNK.WI.Y.0008.240310T1000Z-240311T1600Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern
Greenbrier-Western Greenbrier-
Including the cities of Pulaski, Pearisburg, Galax, Buena Vista,
Tazewell, Radford, Floyd, Rainelle, New Castle, Bland, Roanoke,
Lexington, Hix, Boone, Troutdale, Volney, Bluefield, Sparta,
Quinwood, Salem, Duo, Covington, West Jefferson, Fincastle, Flat
Top, Hinton, Blacksburg, Clifton Forge, Lewisburg, Marion, White
Sulphur Springs, Wytheville, Whitetop, Alderson, Hot Springs,
Independence, and Union
232 AM EST Sat Mar 9 2024

...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO NOON EDT MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of northwest North Carolina, southwest and west 
  central Virginia, and southeast West Virginia.

* WHEN...From 6 AM Sunday to noon EDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

SH
7 follow-up statements
474 
WWUS71 KRNK 091848
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
148 PM EST Sat Mar 9 2024

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-100300-
/O.CON.KRNK.WI.Y.0008.240310T1000Z-240311T1600Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern
Greenbrier-Western Greenbrier-
Including the cities of Boone, Salem, Bland, Lewisburg, Floyd,
Whitetop, White Sulphur Springs, Hinton, Tazewell, Flat Top,
Volney, Buena Vista, Hix, Bluefield, Lexington, Wytheville,
Radford, Roanoke, Clifton Forge, Quinwood, Hot Springs, New
Castle, Rainelle, West Jefferson, Sparta, Duo, Blacksburg,
Troutdale, Galax, Fincastle, Covington, Independence, Pulaski,
Marion, Pearisburg, Alderson, and Union
148 PM EST Sat Mar 9 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO NOON EDT 
MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of northwest North Carolina, southwest and west 
  central Virginia, and southeast West Virginia.

* WHEN...From 6 AM Sunday to noon EDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

BMG
942 
WWUS71 KRNK 100247
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
947 PM EST Sat Mar 9 2024

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-101100-
/O.CON.KRNK.WI.Y.0008.240310T1000Z-240311T1600Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern
Greenbrier-Western Greenbrier-
Including the cities of Independence, Boone, Whitetop, White
Sulphur Springs, Radford, Floyd, Hot Springs, Troutdale, West
Jefferson, Roanoke, Hix, Sparta, Hinton, Duo, Alderson, Tazewell,
Quinwood, New Castle, Pearisburg, Blacksburg, Rainelle,
Wytheville, Salem, Covington, Flat Top, Galax, Pulaski,
Lexington, Buena Vista, Volney, Clifton Forge, Marion, Union,
Fincastle, Lewisburg, Bland, and Bluefield
947 PM EST Sat Mar 9 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO NOON EDT 
MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of northwest North Carolina, southwest and west 
  central Virginia, and southeast West Virginia.

* WHEN...From 6 AM Sunday to noon EDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

11
549 
WWUS71 KRNK 100646
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
146 AM EST Sun Mar 10 2024

NCZ001-002-018-VAZ015-101815-
/O.UPG.KRNK.WI.Y.0008.240310T1000Z-240311T1600Z/
/O.NEW.KRNK.HW.W.0003.240310T1000Z-240311T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-
Including the cities of Sparta, Independence, Boone, West
Jefferson, Volney, Whitetop, and Troutdale
146 AM EST Sun Mar 10 2024

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO NOON EDT 
MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga 
  Counties. In Virginia, Grayson County.

* WHEN...From 6 AM this morning to noon EDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling trees and limbs. Use caution if you 
must drive.

&&

$$

VAZ007-009>014-016>020-022>024-WVZ042>044-507-508-101815-
/O.CON.KRNK.WI.Y.0008.240310T1000Z-240311T1600Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Lewisburg, Bluefield, Buena Vista,
Marion, Wytheville, Clifton Forge, Radford, Quinwood, Bland, Flat
Top, Salem, Pearisburg, White Sulphur Springs, Tazewell, Duo,
Alderson, Pulaski, Rainelle, Fincastle, Galax, Union, Blacksburg,
Hix, Floyd, Hot Springs, Roanoke, Lexington, Hinton, New Castle,
and Covington
146 AM EST Sun Mar 10 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO NOON 
EDT MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest and west central Virginia and 
  southeast West Virginia.

* WHEN...From 6 AM this morning to noon EDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

SH
240 
WWUS71 KRNK 101753
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
153 PM EDT Sun Mar 10 2024

VAZ016-017-022-110200-
/O.UPG.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/
/O.EXA.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/
Carroll-Floyd-Roanoke-
Including the cities of Salem, Floyd, Roanoke, and Galax
153 PM EDT Sun Mar 10 2024

...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Carroll, Floyd, and Roanoke Counties.

* WHEN...Until noon EDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling trees and limbs. Use caution if you must drive.

&&

$$

NCZ001-002-018-VAZ015-110200-
/O.CON.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-
Including the cities of Volney, Boone, Whitetop, West Jefferson,
Troutdale, Sparta, and Independence
153 PM EDT Sun Mar 10 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga 
  Counties. In Virginia, Grayson County.

* WHEN...Until noon EDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling trees and limbs. Use caution if you must drive.

&&

$$

NCZ003-019-VAZ032>035-110200-
/O.EXA.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/
Surry-Wilkes-Patrick-Franklin-Bedford-Amherst-
Including the cities of Dobson, Rocky Mount, Wilkesboro, Amherst,
Bedford, and Stuart
153 PM EDT Sun Mar 10 2024

...WIND ADVISORY IN EFFECT UNTIL NOON EDT MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In North Carolina, Surry and Wilkes Counties. In Virginia, 
  Amherst, Bedford, Patrick, and Franklin Counties.

* WHEN...Until noon EDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

VAZ007-009>014-018>020-023-024-WVZ042>044-507-508-110200-
/O.CON.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of Pearisburg, Wytheville, Bluefield, Hix,
Fincastle, New Castle, Hot Springs, Buena Vista, Tazewell,
Alderson, Rainelle, Hinton, Lexington, Quinwood, Bland,
Covington, Duo, Lewisburg, Pulaski, Radford, Clifton Forge,
Blacksburg, Flat Top, White Sulphur Springs, Union, and Marion
153 PM EDT Sun Mar 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of southwest and west central Virginia and 
  southeast West Virginia.

* WHEN...Until noon EDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

BMG
300 
WWUS71 KRNK 110028
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
828 PM EDT Sun Mar 10 2024

NCZ001-002-018-VAZ015>017-022-110830-
/O.CON.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of Boone, Galax, Sparta, Troutdale,
Independence, Roanoke, Salem, Volney, Whitetop, West Jefferson,
and Floyd
828 PM EDT Sun Mar 10 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 65 mph.

* WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga 
  Counties. In Virginia, Carroll, Floyd, Grayson, and Roanoke 
  Counties.

* WHEN...Until noon EDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508-
110830-
/O.CON.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/
Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western
Greenbrier-
Including the cities of Dobson, Radford, Wytheville, Hot Springs,
Flat Top, Alderson, Rainelle, Clifton Forge, Amherst, Bluefield,
Lexington, Hinton, Rocky Mount, Quinwood, New Castle, Wilkesboro,
Lewisburg, Bland, Stuart, White Sulphur Springs, Union, Pulaski,
Buena Vista, Pearisburg, Bedford, Hix, Tazewell, Fincastle,
Marion, Blacksburg, Duo, and Covington
828 PM EDT Sun Mar 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Portions of north central and northwest North Carolina, 
  central, south central, southwest, and west central Virginia, and 
  southeast West Virginia.

* WHEN...Until noon EDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

VFJ
892 
WWUS71 KRNK 110849
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
449 AM EDT Mon Mar 11 2024

NCZ001-002-018-VAZ015>017-022-111600-
/O.CON.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of Roanoke, Sparta, Troutdale, Boone, West
Jefferson, Whitetop, Volney, Galax, Salem, Independence, and
Floyd
449 AM EDT Mon Mar 11 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga 
  Counties. In Virginia, Carroll, Floyd, Grayson, and Roanoke 
  Counties.

* WHEN...Until noon EDT today.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508-
111600-
/O.CON.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/
Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western
Greenbrier-
Including the cities of New Castle, Hot Springs, Blacksburg,
Bluefield, Union, Lewisburg, Buena Vista, Hix, Flat Top,
Pearisburg, Stuart, Clifton Forge, Rocky Mount, Hinton, Duo,
Amherst, Lexington, Radford, White Sulphur Springs, Quinwood,
Pulaski, Bedford, Marion, Covington, Rainelle, Tazewell,
Wilkesboro, Bland, Dobson, Wytheville, Fincastle, and Alderson
449 AM EDT Mon Mar 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of north central and northwest North Carolina, 
  central, south central, southwest, and west central Virginia, and 
  southeast West Virginia.

* WHEN...Until noon EDT today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

SH
042 
WWUS71 KRNK 111558
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1158 AM EDT Mon Mar 11 2024

NCZ001-002-018-VAZ015>017-022-111700-
/O.EXP.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of Galax, Salem, Roanoke, Sparta,
Independence, Floyd, Boone, Whitetop, Volney, Troutdale, and West
Jefferson
1158 AM EDT Mon Mar 11 2024

...HIGH WIND WARNING WILL EXPIRE AT NOON EDT TODAY...

Winds speeds have subsiding this morning, therefore the High Wind 
Warning will be allowed to expire at noon.

$$

NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508-
111700-
/O.EXP.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/
Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western
Greenbrier-
Including the cities of Dobson, Rocky Mount, Flat Top, Marion,
Lexington, Tazewell, Buena Vista, Blacksburg, Lewisburg,
Wilkesboro, Pearisburg, Covington, Union, Bedford, Quinwood,
Amherst, Fincastle, Wytheville, White Sulphur Springs, Stuart,
Duo, New Castle, Alderson, Bluefield, Radford, Bland, Pulaski,
Hinton, Hix, Rainelle, Hot Springs, and Clifton Forge
1158 AM EDT Mon Mar 11 2024

...WIND ADVISORY WILL EXPIRE AT NOON EDT TODAY...

Winds speeds have subsiding this morning, therefore the Wind 
Advisory will be allowed to expire at noon.

$$

RS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 8, 7:26 PM EST, 7 hours 6 minutes earlier.

Area forecast discussion, Mar 8, 7:26 PM EST, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
726 PM EST Fri Mar 8 2024

.SYNOPSIS...
High pressure will wedge along the Appalachians and low
pressure approaches tonight and crosses the area Saturday,
resulting in widespread rain. Very gusty winds are expected
behind this system Sunday, bringing in cold air and a few
upslope snow showers for the mountains. Dry conditions are
expected Monday through Wednesday under high pressure with
warmer weather returning.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 700 PM EST Friday...

Key Messages:

1. High confidence of widespread rain after midnight

2. Rain could be heavy at times on Saturday.

Current radar trends have a band of light rain from southeast
West Virginia into central North Carolina. After this band moves
through the region there will be a lull in the precipitation for
the rest of the evening, with areas of fog and drizzle at higher
elevations.

The short wave entering the Tennessee Valley will bring light to
moderate rain back into the area after midnight, with the areal
coverage of rain expanding through the early morning. Have
increased probability of precipitation in this time frame.

Little to no change in forecast temperatures needed at this
time. Increased in wind gusts in the favored areas of the
western side of the Appalachians overnight.

Previous Discussion:
As of 130 PM EST Friday...

Upper trough continues to elongate across the Plains and as a
result, two areas of low pressure have formed. One over the
southern Plains and one across Illinois/Indiana. A cold front
extends from Canada all the way to the Gulf of Mexico and
rain/thunderstorms are ongoing along the front. High pressure
wedging from the north will continue to supply low-level marine
moisture into the area through tonight ahead of the main
system. This will provide cloudy and damp conditions overnight,
especially along eastern slopes of the Blue Ridge where upslope
enhancement has allowed for continued rain and fog since
daybreak this morning.

Cool air wedge will be enhanced by precipitation reaching the
area Saturday morning, with many locations staying in the mid to
low 40s throughout the day. Strong southwest flow aloft will
attempt to erode the wedge a bit and portions of Southside
Virginia and north central North Carolina along the VA/NC border
could briefly break out of the wedge before the main surface
front passes.

One thing that was noticed the past several day is consensus
among guidance indicating the Mid- Atlantic may within a zone
of minimum rainfall. Convection along a stationary front to the
south may disrupt moisture transport to the north. Will monitor
this and adjust rainfall amounts as necessary, but have lowered
them slightly from previous forecasts.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 130 PM EST Friday...

Key Messages:

1) Winds will increase from the northwest on Saturday night and
become gusty for Sunday and Sunday night.

3) Colder air will arrive with mountain snow showers Saturday night
into Sunday.

An upper level low over the Great Lakes will track to the east
through the period. This low will push a cold front across the area
Saturday night. Until this front moves east, fog is possible,
especially in the piedmont. Behind the front, pressure rises along
with a 40-50 knot northwesterly jet will bring breezy and gusty
conditions to the area Sunday. A tight pressure gradient forms over
the mountains Sunday evening. Couple this pressure gradient with a
50-60 knot cross-barrier jet, windy conditions with strong gusts are
likely. There is a good chance for a Wind Advisory along both sides
of the Blue Ridge to possibly High Wind Warning in the NW NC
mountains and Grayson Highland Sunday night. If clouds can scatter
in western upslope areas, wind advisory criteria may be met further
west.

While on the subject of western slopes, upslope snow showers
are highly likely from western Greenbrier to the NW NC mountains
Saturday night into Sunday morning. Coverage of snow showers shrinks
to western Greenbrier Sunday afternoon and evening. Snow amounts up
to 2 inches are possible in western Greenbrier to an inch or so at
Mount Rogers. Flurries are also possible across the rest of the
mountains as warm surface layer will be very shallow.

Temperatures will fall into the 30s Saturday night, then only warm a
few degrees over the mountains on Sunday. East of the Blue Ridge
will see warmer temperatures thanks in part to downslope warming and
more sunshine. Temperatures return to normal on Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 130 PM EST Friday...

Dry high pressure and increasing heights aloft will bring warmer
than normal temperatures to the region starting Tuesday. By
Thursday, widespread 70s are forecast for the area which is about
15F warmer than normal. Rain does not enter the area until Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 715 PM EST Friday...

Widespread MVFR with some pockets of IFR/LIFR in the mountains.
Conditions are expected to deteriorate overnight with all
terminals lowering to IFR or LIFR after 06Z/1AM remaining that
way through the end of the TAF forecast period.

Current radar trends have a band of light rain with VFR
visibilities from southeast West Virginia into central North
Carolina. After this band moves through the region there will be
a lull in the precipitation for the rest of the evening, with
areas of MVFR fog and drizzle at higher elevations.

The short wave entering the Tennessee Valley will bring light to
moderate rain back into the area after midnight, with the areal
coverage of rain expanding through the early morning. The
combination of rain and fog will result in MVFR visibility.
Ridgetops and higher elevations will have LIFR conditions. Have
increased probability of precipitation in this time frame.

The wind will continue from the east to southeast through
Saturday afternoon. Have added wind gusts in the 25 to 30 knot
range on the west side of the central Appalachians tonight,
including at KBLF. Some wind shear is possible by Saturday as
strong southwest flow increases with a continued east wind at
the surface. The wind will shift to the south then southwest
late in the TAF forecast period at KBLF with the passage of a
strong cold front. This wind shift will not occur at any of the
other local TAF sites until after 00Z Sunday/7PM Saturday.

AMD NOT SKED will continue to be added to the KBLF TAF until
observations are automatically available at NWS operations.

.EXTENDED AVIATION OUTLOOK...

Widespread sub VFR conditions continue into Saturday night and
conditions will finally begin to improve through Sunday morning.
Upslope MVFR snow showers and clouds likely for BLF/LWB.

Sunday will have northwest winds at 20G35KT, especially Sunday
evening. Breezy conditions will continue into Monday morning.

High pressure with dry VFR conditions are expected Monday
through Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/BMG
NEAR TERM...AMS/BMG
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/BMG
Hazardous weather outlook, Mar 8, 2:31 PM EST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
231 PM EST Fri Mar 8 2024

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-091945-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
231 PM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of excessive rainfall across the area
Saturday and Saturday night.

Strong gusty winds are possible from early Sunday morning into
Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-VAZ032>035-043>047-058-059-091945-
Surry-Wilkes-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
231 PM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of excessive rainfall across the area
Saturday and Saturday night.

Gusty winds are possible from early Sunday morning into Monday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-091945-
Stokes-Rockingham-Caswell-Yadkin-
231 PM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of excessive rainfall across the area
Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Virginia, 2024Wind Advisories in North Carolina, 2024Wind Advisories in West Virginia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.